Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

July 11, 2004Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 11, 2004, 7:52 PM EDT for Franklin County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 7:52 PM EDT (23:52 UTC)
Expired
Jul 11, 2004, 8:15 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 71 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 112352
SVRTLH
FLC037-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
751 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN FLORIDA

* UNTIL 815 PM EDT

* AT 751 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  NORTHEAST OF FORT GADSDEN...OR ABOUT 14 MILES NORTHWEST OF
  CARRABELLE...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT GADSDEN BY 815 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

LAT...LON 2997 8473 3002 8488 2994 8502 2981 8484

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:33 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 11, 6:33 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT SUN JUL 11 2004

.DISCUSSION...MODERATE NW FLOW IS KEEPING THE SEA BREEZE FRONT
PINNED IN THE COASTAL COUNTIES. DEEP LAYER RIDGE IS EFFECTIVELY
SUPPRESSING CONVECTION ALONG MOST OF THE BOUNDARY. THE ONLY AREAS TO
SEE ANY ACTIVITY HAVE BEEN DIXIE AND FRANKLIN COUNTIES. A LOOK OUT
THE W FACING WINDOW HERE CONFIRMS NO VERTICAL DEVELOPMENT TO THE
CUMULUS CLOUDS. THINGS ARE MUCH MORE ACTIVE TO OUR E OVER NE FL
WHERE THE E COAST SEA BREEZE CONVECTION WAS ENHANCED BY AN UPSTREAM
SHORT WAVE OFFSHORE OVER THE ATLANTIC. FORTUNATELY, THE STORMS HAVE
BEEN WEAKENING BY THE TIME THEY REACH THE SUWANNEE RIVER. THE
OFFICIAL MAX TEMP TODAY AT TLH WAS 95, SAME AS YESTERDAY. THIS
REMAINS THE SUMMER MAXIMUM SO FAR IN T TOWN. FWC AND MET TEMP
GUIDANCE HAS BEEN RUNNING TOO HOT BY A FEW DEGREES RECENTLY. MAV IS
DOING A BETTER JOB. HIGH SOIL MOISTURE FROM ALL OF THE RAIN OVER THE
LAST 5 WEEKS IS LIKELY PREVENTING US FROM REACHING THE UPPER 90S.

&&

.UPDATE...ISSUED AN EARLY UPDATE TO ACCOUNT FOR RADAR TRENDS. FEEL
CONFIDENT ENOUGH TO LOWER POPS ACROSS THE NWRN 2/3 OF THE FORECAST
AREA. KEPT A 20 POP FOR FL COASTAL ZONES. FOR DIXIE AND LAFAYETTE
AND USED HIGH SCATTERED POPS. WILL LIKELY ISSUE A LATE EVENING
UPDATE TO REMOVE POPS ENTIRELY. WILL ALSO REDUCE CLOUD COVER IN THE
GRIDS AS MOST AREAS SHOULD CLEAR OUT AFTER SUNSET. ONE EXCEPTION
WILL THE THE ERN BIG BEND AND SC GA, WHICH WILL HAVE A SUBSTANTIAL
CIRRUS SHIELD FOR A WHILE TONIGHT. TEMPS AND WINDS LOOK REASONABLE.

&&

.MARINE...TONIGHTS FORECAST LOOKS ON TRACK. EXPECT W-NW WINDS THRU
MID-WEEK AS SURFACE RIDGE REMAINS W OF THE COASTAL WATERS. WINDS
BACK TO W-SW AHEAD OF APPROACHING COLD FRONT LATE IN THE WEEK. WIND
SPEEDS WILL REMAIN 10 KNOTS OR LESS W/ SEAS 2 FEET OR LESS THRU THE
PERIOD.

&&

.FIRE WEATHER...THIS AFTNS RH VALUES SIMILAR TO YESTERDAY W/ MIXING
OF DRIER MID-LEVEL AIR DROPPING VALUES TO AROUND 40% OVER THE
INTERIOR. AS DEEP LAYER RIDGE SHIFTS FURTHER W...GULF MOISTURE
INFLUX WILL KEEP RH VALUES WELL ABOVE CRITICAL THRESHOLDS THRU MUCH
OF THE WEEK.

&&

.PREV DISCUSSION...
100 PM EDT SUN JUL 11 2004

SHORT TERM (TONIGHT-WED)...MODELS ARE IN GOOD AGREEMENT W/ THEIR
RETROGRESSION OF THE MID/UPPER LEVEL RIDGE INTO THE ROCKIES...
ALLOWING A TROUGH TO DIG DOWN THE EASTERN SEABOARD BY THE END OF THE
PERIOD. THIS WILL MAINTAIN A N-NW FLOW ALOFT...WHICH WILL BE
MONITORED FOR POSSIBLE MCS INFLUENCES UPSTREAM. SURFACE HIGH
PRESSURE SHIFTS WWD & TAKES UP RESIDENCE OVER THE WRN GULF...WHILE A
LEE-SIDE LOW PRESSURE TROUGH DEVELOPS FROM THE MID-ATLANTIC TO SERN
STATES. THE 1000-700 MB MEAN FLOW WILL BE N-NW 10 KNOTS OR LESS
(REGIME 8) EACH DAY. MODEL CAPES FROM 3000-3500 J/KG & PRECIP WATER
VALUES AT OR ABOVE 2 ARE ABOUT 1.5 STANDARD DEVIATIONS ABOVE SEA
BREEZE CLIMATOLOGY...WHICH POINTS TO MID-HIGH SCATTERED POPS.
GUIDANCE AGREES W/ THIS SCENARIO & WILL TREND TOWARD THE GFS. TEMPS
MODERATE SLIGHTLY AS A RESULT OF INCREASED CLOUD COVER/POPS & HAVE
UNDERCUT MOS MAX TEMPS A FEW DEGREES.

LONG TERM (THU-SUN)...HIGHLY AMPLIFIED MID/UPPER PATTERN FOR JULY
WILL PERSIST OVER THE CONUS THRU SAT WHEN S/WAVE ENERGY OVER PACIFIC
NW BREAKS DOWN RIDGE OUT WEST. SEVERAL S/WAVES PROGGED TO DIVE SEWD
FROM NRN PLAINS/UPPER MIDWEST INTO THE MID-ATLANTIC/SERN CONUS &
PUSH A COLD FRONT INTO GULF STATES LATE IN THE WEEK. THERE ARE
SLIGHT DIFFERENCES NOTED. THE GFS PLACES THE FRONT FROM NERN FL THRU
OUR COASTAL WATERS...WHILE THE ECMWFS POSITION IS NEAR THE FL/GA
BORDER AT 12Z FRI. IN FACT...THE ECMWF DEVELOPS A LOW ALONG THE
FRONT NEAR THE GA/SC BORDER & NEVER PUSHES THE FRONT INTO NRN FL. BY
12Z SUN...THE FRONT WASHES OUT W/ WEAK HIGH PRESSURE OVER THE SERN
CONUS. GENERAL CONSENSUS IS TO KEEP LOW-MID SCATTERED POPS/SLIGHTLY
ABOVE CLIMO TEMPS THRU MUCH OF THE PERIOD...TRENDING BACK SLIGHTLY
FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TLH 74 94 74 92/ 20 40 20 50
PFN 78 92 78 90/ 20 30 20 50
DHN 73 93 74 92/ 20 40 20 50
ABY 74 94 74 92/ 20 40 20 50
VLD 73 94 73 92/ 20 40 20 50
CTY 73 93 74 91/ 20 40 20 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MAJ (PREV DISCUSSION)
MAW (CURRENT DISCUSSION)
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN JUL 11 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-121000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
554 AM EDT SUN JUL 11 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED. ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL DEVELOP AS THE SEA BREEZE MOVES INLAND ALONG THE
FLORIDA PANHANDLE. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF SOUTH CENTRAL GEORGIA AND
THE EASTERN BIG BEND. ANY STORM THAT DEVELOPS SHOULD REMAIN BELOW
SEVERE LIMITS. MAXIMUM TEMPERATURES WILL BE IN THE MID 90S ACROSS ALL
INLAND INLAND AREAS TODAY WITH HEAT INDICES APPROACHING 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WE WILL HAVE AN UNSETTLED WEATHER PATTERN ACROSS THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE. HOWEVER...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Jul 11, 7:46 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 PM EDT SUN JUL 11 2004

FLZ028-120016-
TAYLOR FL-
747 PM EDT SUN JUL 11 2004

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN TAYLOR COUNTY...MOVING SOUTHWEST AT
10 MPH TOWARD KEATON BEACH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

10-BOLINSKI

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.